Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 30, 2003, 1:09 PM CDT for Scott County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 1:09 PM CDT (18:09 UTC)
- Expired
- Apr 30, 2003, 1:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Scott County, IA
The radar
The Quad Cities radar (KDVN), 6 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 567 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 301809 SVRDVN IAC163-301845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 107 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 145 PM CDT * AT 1259 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH QUARTER SIZE LARGE HAIL OVER WALCOTT...OR 8 MILES WEST OF DAVENPORT...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... DONAHUE BY 110 PM CDT. LONG GROVE BY 115 PM CDT. PARK VIEW BY 120 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4169 9080 4152 9076 4158 9032 4175 9048 $$ SHEETS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 11:44 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 30, 11:44 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1144 AM CDT WED APR 30 2003 WILL SEND OUT ZONE UPDATE SHORTLY. DVN... IA...NONE. IL...NONE. MO...NONE. 50
Hazardous weather outlook, Apr 30, 5:20 AM CDT, 7 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG...SPRING LOW PRESSURE SYSTEM LOCATED OVER KANSAS WILL MOVE INTO MISSOURI TODAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG AND NORTH OF A STATIONERY FRONT PARKED SOUTH OF I-80 TODAY. BY LATE AFTERNOON...STORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE TRAILING COLD FRONT. FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR LARGE HAIL UP TO THE SIZE OF QUARTERS ALONG THE STATIONERY FRONT...NEAR AND NORTH OF I-80. ALONG AND SOUTH OF HIGHWAY 34...STORMS LATER TODAY INTO THIS EVENING MAY PRODUCE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY DAMAGING WINDS UP TO 60 MPH. ISOLATED TORNADOES MAY ALSO BE POSSIBLE IN THE WARM AIR SOUTH OF HIGHWAY 34 IF SURFACE TEMPERATURES REACH INTO THE 80S. IN ADDITION... THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED FRONTS WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH SOME AREAS RECEIVING UP TO 3 INCHES BY THURSDAY MORNING. THE HEAVIEST RAIN AMOUNTS MAY CAUSE SOME MINOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STORM SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS SYSTEM PASSES. SOME OF THESE STORMS MAY REACH SEVERE LEVELS ALONG WITH MODERATE TO LOCALLY HEAVY RAINFALL AMOUNTS. EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CONDITIONS LATER TODAY FOR FURTHER UPDATES ON STORM REDEVELOPMENT THIS AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND EVENING... ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34. && UPCOMING SPOTTER TRAINING CLASSES: April 28, 2003: Training - Keosauqua, IA - 7 pm Severe weather and tornado spotter training will be conducted in Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm. This is a free 2 hour class. For additional information, contact Don Pool at vbcoeng@netins.net April 29, 2003: Training - Keokuk, IA - 630 pm Severe weather and tornado spotter training will be conducted in Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm. This will be a free 2 hour class. For additional information, contact Steve Cirinna at 319-372-4124. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn NICHOLS
In the hours before
Local storm report, Apr 30, 10:02 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT WED APR 30 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0947 AM ATKINS IA 50 MPH TSTM GUST
04/30/03 BENTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Apr 30, 10:20 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 AM 4 SW ATKINS IA 50 MPH TSTM GUST
04/30/03 BENTON LIGHT POLES DOWN - 1/2
MILE SOUTH OF HIGHWAY
30 ON STATE HIGHWAY
201. LATE REPORT BY
EMERGENCY MANAGEMENT.
1017 AM CEDAR RAPIDS IA 60 MPH TSTM GUST
04/30/03 LINN SEMI BLOWN OVER ON
I-380 @ 10 AM, SECOND SEMI
BLOWN OVER ON HWY 13 @ 1010 AM.
REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Apr 30, 10:37 AM CDT, 2 hours 32 minutes before
IAZ042-053-054-065>068-ILZ001-002-007-009-015-301700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1037 AM CDT WED APR 30 2003 ...STRONG TO SEVERE THUNDERSTORMS LIKELY OVER FAR EASTERN IOWA INTO NORTHWEST ILLINOIS LATE THIS MORNING... A LINE OF SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING WIND GUSTS AS HIGH AS 60 MPH...PEA SIZE HAIL...AND HEAVY RAINFALL WILL CONTINUE TO RACE EAST AROUND 45 MPH ACROSS EASTERN IOWA INTO NORTHWEST ILLINOIS LATE THIS MORNING. THE LINE WILL REACH FROM GALENA ILLINOIS TO MUSCATINE IOWA BY 1115 AM...THEN MOVE EAST INTO THE QUAD CITIES AREA BEFORE NOON. THESE STORMS BLEW OVER POWERLINES AND A COUPLE SEMI TRUCKS IN EAST CENTRAL IOWA BETWEEN 930 AM AND 1030 AM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE TELEVISION OR RADIO STATION FOR POSSIBLE WARNINGS AS THE LINE OF STORMS MARCHES EAST. NOW IS THE TIME TO PLAN ON TAKING SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES OR WARNINGS ARE ISSUED. SHEETS
Local storm report, Apr 30, 10:51 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1042 AM 2 N ANAMOSA IA 45 MPH TSTM GUST
04/30/03 JONES STRONG THUNDERSTORM
GUST BLEW PLASTIC
FENCING ACROSS ROADWAY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 30, 11:00 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 AM MARION IA .25 INCH HAIL
04/30/03 LINN EVENT DURATION 4
MINUTES. REPORTED BY
PUBLIC VIA E-MAIL.Local storm report, Apr 30, 11:04 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1104 AM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1056 AM DYERSVILLE IA .25 INCH HAIL
04/30/03 DUBUQUE REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:49 AM CDT | Severe Thunderstorm Warning | DVN | Linn | 26 min |
| Apr 30, 10:18 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 42 min |
| Apr 30, 1:11 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 34 min |
| Apr 30, 1:28 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 47 min |
| Apr 30, 5:02 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 43 min |
| Apr 30, 5:09 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Washington | 51 min |
| Apr 30, 5:27 PM CDT | Tornado Warning | DVN | Henry, Louisa | 33 min |
| Apr 30, 5:46 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 29 min |
| Apr 30, 5:56 PM CDT | Tornado Warning | DVN | Louisa | 64 min |
| Apr 30, 6:01 PM CDT | Tornado Warning | DVN | Louisa | 29 min |
| Apr 30, 6:10 PM CDT | Tornado Warning | DVN | Henry | 35 min |
| Apr 30, 6:19 PM CDT | Tornado Warning | DVN | Des Moines | 56 min |
| Apr 30, 6:31 PM CDT | Tornado Warning | DVN | Louisa | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.